Florida, 2003

Lightning Strike in Florida, July 14, 2003

July 14, 2003 · NWS JAX · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 14, 1:55 PM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 14, 1:55 PM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
255 PM EDT MON JUL 14 2003

.CURRENTLY...SHOWERS AND THUNDERSTORMS MOST NUMEROUS IN THE ERN
ZONES WITH AREAS OF CONVERGENCE. WEAK 1019 MB LOW PRES NOTED IN
CENTRAL FORECAST AREA. ANTICIPATE LOCALIZED FLOODING AND FRQ
LIGHTNING THE MAIN CONCERN NEXT FEW HRS.

.FORECAST...OVER THE NEXT COUPLE OF DAYS THE GFS AND ETA INDICATE MID
LEVEL TROUGHING WILL EXTEND FROM MID ATLC AREA SW TO THE CENTRAL FL
PANHANDLE. AT THE SFC...MODELS IN FAIR AGREEMENT INDICATING WEAK
LOW LEVEL TROUGH OVER THE REGION TUE AND WED. SFC RIDGE REMAINS
NEAR CENTRAL FL AREA. MODEL PWATS STAY AROUND 2 INCHES DURING THIS
PERIOD. THEREFORE...WITH SUFFICENT FORCING ALOFT AND BRIEF PERIODS
OF ISOLATION WILL CONT THE LIKELY POPS INTO TUE...AND SLIGHT DROP
TO HIGH SCT POPS WED WHICH MAY NEED ADJUSTING UPWARD IN LATER SHIFTS.
WILL USE A BLEND OF GFS/ETA TEMPS...BUT GENERALLY PREFER ETA SLIGHTLY
COOLER TEMPS AND ITS HIGHER POPS. BY THU...MID AND UPPER LEVEL
TROUGH GETS MORE DIFFUSE AND RETROGRADES DUE TO EASTERLY WAVE OVER
THE ERN GULF OF MEXICO AND MID-UPPER HIGH PRES RIDGE BUILDING OVER
LOWER AND MID MS VALLEY. WEAK FRONTAL BOUNDARY SHOULD BE MOVING INTO
CAROLINAS AND NRN GA THU AFTN. WILL MAINTAIN POPS CLOSE TO CLIMO ON
THU.

.EXTENDED...FRI THROUGH MON. WEAK FRONT WILL DROP A LITTLE FURTHER S
AS WILL SFC RIDGE. DEEP LAYER FLOW MAINLY FROM THE SW OVER THE
WEEKEND. MAY BEGIN TO SEE MORE SUBSIDENCE ACROSS THE AREA LATE SUN
INTO MON AS 5H RIDGE BUILDS IN AS E COAST TROUGH MOVES INTO OFFSHORE
WATERS. EXPECT TO KEEP CHANCE POPS IN THE FORECAST THROUGH MON WITH
CLIMO TEMPS.

.MARINE...NO HEADLINES. GENERALLY SLY WINDS WITH SLIGHT INCREASE
DURING THE NIGHT IN SWLY FLOW.

.PRELIMINARY POINT TEMPS/POPS...

AMG 70 86 71 90 / 40 60 30 40
SSI 74 85 75 86 / 40 60 30 40
JAX 71 86 72 88 / 50 70 30 50
SGJ 75 85 75 85 / 50 70 40 50
GNV 71 87 71 89 / 50 70 40 50
OCF 71 88 71 89 / 50 70 40 50

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.

PUBLIC...SHASHY
MARINE/FIRE WX...TRABERT
Hazardous weather outlook, Jul 14, 11:20 AM EST, 3 hours 40 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-142200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1220 PM EDT MON JUL 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE REGION
THIS AFTERNOON AND LINGER INTO THE EVENING. THE MAIN HAZARDS FROM
THE STORMS WILL BE FREQUENT CLOUD TO GROUND LIGHTNING...GUSTY WINDS
UP TO 40 MPH...AND HEAVY RAINFALL THAT MAY PRODUCE LOCALIZED FLOODING
OF LOW LYING AREAS. ISOLATED RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE
POSSIBLE. THE STORMS WILL GENERALLY MOVE NORTHEAST AT 10 TO 15 MPH.
SEEK SAFE SHELTER WHEN SOUNDS OF THUNDER ARE HEARD.

THE ALTAMAHA RIVER HAS REACHED FLOOD STAGE AT BAXLEY AND CHARLOTTE
AND WILL CONTINUE AT THOSE LEVELS WITH MINIMAL IMPACT. PLEASE REFER
TO RIVER STATEMENTS FOR THE LATEST INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SATURDAY...
SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY MAINLY DURING THE
AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

PP/ARS

In the hours before

Special weather statement, Jul 14, 1:48 PM EST, 1 hour 12 minutes before
GAZ165-166-141930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
248 PM EDT MON JUL 14 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CAMDEN COUNTY
FOR STRONG THUNDERSTORM WINDS VALID UNTIL 330 PM...

AT 248 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES SOUTHWEST OF KINGSLAND...MOVING
NORTHEAST AT 20 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND KINGSLAND...HARRIETTS BLUFF...KINGS BAY BASE...CUMBERLAND
ISLAND AND HIGH POINT THROUGH 330 PM EDT. GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE. EXCESSIVE
CLOUD TO GROUND LIGHTNING IS ALSO OCCURRING.

TRABERT

The radar

The Jacksonville radar (KJAX), 110 km away, was scanning. The volume nearest the first event began at 20:01 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Alachua

When
July 14, 3:00 PM EST
Where
Alachua County, Gainesville
Reported by
NEWSPAPER
Coordinates
29.675, -82.358 (the zone’s center; the record gives no point)

Spyglass Apartments, 700 SW 62nd Blvd, DD Building. Fire sparked by lightning strike burned roof and attic. Two apartment units received the bulk of the damage due to smoke and water damage. Building was insured, however resident losses were not.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2003Every state in 2003This day in weather historyWarnings in Florida, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368011.